Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 23, NWS Pittsburgh, PA

July 8, 2005Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2005, 6:18 PM EDT for Venango County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2005, 6:18 PM EDT (22:18 UTC)
Expired
Jul 8, 2005, 9:15 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 115 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 082220
FFWPBZ
PAC121-090115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
618 PM EDT FRI JUL 8 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 915 PM EDT

* AT 617 PM EDT...VERY HEAVY RAIN FROM NEAR WILSON MILLS TO NEAR 
HANNASVILLE IN NORTHERN VENANGO COUNTY.  RADAR INDICATED THAT IN 
EXCESS OF TWO INCHES OF RAIN HAS FALLEN OVER THE DECKARD RUN BASIN.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4163 7998 4149 8012 4144 7991 4152 7978

$$

15
2 follow-up statements
000 
WGUS71 KPBZ 082247
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
641 PM EDT FRI JUL 8 2005

PAC121-090115-
VENANGO PA-
641 PM EDT FRI JUL 8 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM EDT FOR VENANGO
COUNTY...

AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED IN 
EXCESS OF TWO INCHES OF RAIN HAD FALLEN OVER AREAS BETWEEN WILSON 
MILLS AND HANNASVILLE IN NORTHWESTERN VENANGO COUNTY DURING THE PAST 
HOUR.  THIS INCLUDES THE WARDEN RUN...BEATTY RUN...DECKARD RUN AND 
JACKSON TOWNSHIP BASINS.

RUNOFF FROM THIS RAINFALL IS SUFFICIENT TO WASH OUT ROADS AND SEND 
SMALL STREAMS OUT OF THEIR BANKS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 4163 7998 4149 8012 4144 7991 4152 7978

$$

15
000 
WGUS71 KPBZ 090005
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
804 PM EDT FRI JUL 8 2005

PAC121-090014-
VENANGO PA-
804 PM EDT FRI JUL 8 2005

...THE FLASH FLOOD WARNING FOR VENANGO COUNTY IS CANCELLED...

THE THREAT OF FLASH FLOODING HAS ENDED...HENCE THE FLASH FLOOD 
WARNING FOR VENANGO COUNTY IS NO LONGER IS EFFECT.

LAT...LON 4163 7998 4149 8012 4144 7991 4152 7978

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:43 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 8, 2:43 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT FRI JUL 8 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
REMNANTS OF TROPICAL STORM CINDY MOVEING NORTH AND EAST OF THE
DISTRICT TONIGHT WILL BRING A FEW SCATTERED THUNDERSTORMS TO WESTERN
PA AND WV THIS EVENING AND CONTINUING OVERNIGHT IN NW PA. OHIO
WILL REMAIN DRY OVERNIGHT AS CINDY MOVES EAST.

&&

.LONG TERM (SUNDAY THROUGH FRIDAY)...
A RIDGE OF HIGH PRESSURE ACROSS THE OHIO VALLEY WILL BRING DRY
WEATHER AND SEASONABLE TEMPERATURES SUNDAY AND MONDAY.
THE REMANANTS OF HURRICANE DENNIS MAY BRING A SIGNIFICANT PERIOD OF
SHOWERS AND THUNDERSTORMS BEGINNING LATE TUESDAY AND CONTINUING
WENDESDAY AND THURSDAY. AS THE STORM MOVES NORTH OF THE FORECAST
AREA BY FRIDAY WARM AND HUMID CONDITIONS WILL CONTINUE ALONG WITH A
CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...
REMNANTS OF CINDY CONTINUE TO PULL NORTHEAST ACROSS NEW ENGLAND
WHILE CLOSED UPPER LOW MOVES EAST ACROSS LOWER GREAT LAKES.
ASSOCIATED COLD POOL ALOFT WILL WILL MAINTAIN STEEP LAPSE RATES
DURING THIS AFTERNOON AND EARLY EVENING.

EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE TO DRIFT
SOUTHEAST ACROSS NORTHWEST PA NEAR FKL AND DUJ TERMINALS. MENTIONED
TEMPO GROUPS FOR TSRA FOR DUJ AND CB IN CLOUD GROUPS FOR FKL THROUGH
AROUND 22Z. OTHERWISE EXPECT SCATTERED TO BROKEN CU AROUND 3000 FEET
THROUGH 02Z.

OVERNIGHT...FOG SHOULD FORM AGAIN WITH AVAILABLE LOW LEVEL MOISTURE
AND LIGHT WINDS. EXPECT VISIBILITY TO DROP BELOW 3SM IN FOG AT MOST
TERMINALS MAINLY AFTER 08Z...THEN IMPROVING TO P6SM BY MID MORNING
SATURDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 8, 4:25 AM EDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
425 AM EDT FRI JUL 8 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090825-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
425 AM EDT FRI JUL 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THE REMNANTS OF TROPICAL STORM CINDY WILL CONTINUE TO PULL TO THE
NORTHEAST TODAY. HEAVIER RAINFALL HAS BEEN OCCURRING ACROSS THE
MOUNTAINS OF NORTHERN WEST VIRGINIA AND WESTERN MARYLAND. BECAUSE OF
THIS...A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS UNTIL 8 AM
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 8, 3:49 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT FRI JUL 8 2005

PAZ007-008-014-015-022-082045-
ARMSTRONG PA-BUTLER PA-CLARION PA-MERCER PA-VENANGO PA-
349 PM EDT FRI JUL 8 2005

...THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL...

SCATTERED THUNDERSTORMS WILL CONTINUE TO SLOWLY MOVE THROUGH THE
FOLLOWING COUNTIES...VENANGO...MERCER...CLARION...BUTLER AND
ARMSTRONG.

AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SCATTERED THUNDERSTORMS ALONG A LINE EXTENDING FROM 4
MILES SOUTHWEST OF CLINTONVILLE TO 6 MILES NORTHEAST OF
KITTANNING....MOVING SOUTH SOUTHWEST AT 5 MPH.

THESE STORMS ARE GENERATING RAINFALL AT THE RATE OF ONE TO TWO
INCHES PER HOUR.  SOME SMALL HAIL UP TO THE SIZE OF DIMES IS ALSO
POSSIBLE.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BRADYS BEND...CHICORA...CLINTONVILLE...EAST BRADY...EAU CLAIRE...
EMLENTON...FORD CITY...HOOKER...KENNERDELL...KITTANNING...POLK...
  RIMERSBURG AND SLIPPERY ROCK.

PLEASE REPORT HAIL...FLOODING...OR STRONG WIND TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 8, 4:07 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT FRI JUL 8 2005

PAZ029>032-082100-
FAYETTE PA-GREENE PA-WASHINGTON PA-WESTMORELAND PA-
407 PM EDT FRI JUL 8 2005

...THUNDERSTORMS...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE THROUGH
THE FOLLOWING COUNTIES...WESTMORELAND...WASHINGTON...FAYETTE AND
GREENE...

AT 404 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
2 MILES NORTHWEST OF WAYNESBURG TO 6 MILES NORTH OF
CONNELLSVILLE....MOVING SOUTHEAST AT 10 MPH.  MORE STORMS WILL
CONTINUE TO DEVELOP THROUGH 5 PM.

THESE STORMS WILL GENERATE LOCALLY HEAVY RAINFALL AT THE RATE OF ONE
TO TWO INCHES PER HOUR.  SMALL HAIL UP TO THE SIZE OF DIMES AND WIND
GUSTS TO 40 MPH ARE ALSO POSSIBLE IN ISOLATED LOCATIONS. THIS WIND
IS SUFFICIENT TO BREAK LEAF LADEN TREE LIMBS.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BOBTOWN...BROWNSVILLE...CALIFORNIA...CARMICHAELS...CHALKHILL...
  CONNELLSVILLE...DUNBAR...ELLIOTTSVILLE...FARMINGTON...GREENSBORO.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 8, 4:55 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 PM EDT FRI JUL 8 2005

PAZ022-023-082200-
ARMSTRONG PA-INDIANA PA-
455 PM EDT FRI JUL 8 2005

...SCATTERED THUNDERSTORMS CONTINUE THIS EVENING...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...ARMSTRONG AND
INDIANA.

AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS 2 MILES SOUTHWEST OF
SHELOCTA....MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ARMAGH...BLAIRSVILLE...ELDERTON...HOMER CITY...INDIANA...NEW
  FLORENCE AND SHELOCTA

THESE STORMS WILL CONTINUE TO DEVELOP SOUTHEASTWARD THROUGH 6 PM AND
WILL PRODUCE SOME SMALL HAIL UP TO DIME SIZE...GUSTY WIND TO 40
MPH...AND HEAVY RAINFALL UP TO ONE AND A HALF INCHES.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

MOVE INDOORS WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 8, 5:36 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
536 PM EDT FRI JUL 8 2005

PAZ030-082200-
WESTMORELAND PA-
536 PM EDT FRI JUL 8 2005

...SCATTERED STRONG THUNDERSTORMS CONTINUE...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...WESTMORELAND.

AT 531 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORMS 3 MILES WEST OF DELMONT....MOVING
SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DELMONT...GREENSBURG...JEANNETTE AND HARRISON CITY

THIS STORM WILL PRODUCE SOME SMALL HAIL UP TO DIME SIZE AND GUSTY
WIND TO 40 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 8, 5:56 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 PM EDT FRI JUL 8 2005

PAZ008-082300-
VENANGO PA-
556 PM EDT FRI JUL 8 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
VENANGO...

AT 552 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
NORTHEAST OF OIL CREEK STATE PARK TO 8 MILES NORTHWEST OF
SUGARCREEK....MOVING SOUTHEAST AT 5 TO 10 MPH.

THESE STORMS WILL GENERATE LOCALLY HEAVY RAINFALL AT THE RATE OF ONE
TO TWO INCHES PER HOUR AND POSSIBLY SOME HAIL UP TO DIME SIZE.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS
THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY
ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD
WATERS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  OIL CITY...OIL CREEK STATE PARK...POLK...SENECA AND SUGARCREEK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:05 PM EDTSevere Thunderstorm WarningPBZIndiana46 min

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.